Massachusetts, 2017Strong Wind in Massachusetts, May 15, 2017
May 15, 2017 · NWS BOX · 6 events in 6 counties and zones
Low pressure passed just offshore as it moved into the Gulf of Maine. This brought rain to most places, except for 1 to 4 inches of late season snow in Franklin and Hampshire Counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed just offshore as it moved into the Gulf of Maine. This brought rain to most places, except for 1 to 4 inches of late season snow in Franklin and Hampshire Counties. It also brought strong northwest wind gusts to Massachusetts on the 15th, with numerous reports of trees down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 15, 5:37 AM EST, 48 minutes earlier.
Area forecast discussion, May 15, 5:37 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
637 AM EDT Mon May 15 2017
.SYNOPSIS...
Conditions improving this afternoon as wet weather concludes, however it
will be blustery. An upper level ridge of high pressure will bring
well above normal temperatures Wednesday through Friday. The peak
of the heat will occur on Thursday with near record highs in the
lower 90s for many locations. A cold front will bring a return to
more seasonable temperatures for the coming weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
635 am update...
Vertically stacked system will continue to slowly move northeast
and further away from the region today. Plenty of showers still
wrapping around the system early this morning, should diminish
considerably in areal coverage by afternoon as drier air works
into the region. Previous forecast has a good handle on this as
well as stronger wind gusts that are expected to develop later
this morning and afternoon, so just minor tweaks made to the
forecast.
Meanwhile S/W, high pressure and drier air building across the area.
Still cool aloft. Expect the boundary layer will mix up around H8 (6-
7 kft agl) where northerly winds 45 to 55 mph prevail. As clouds mix
out becoming broken to scattered leading to available sunshine, highs
should get up into the mid 60s, aiding in momentum transfer to the
surface. Can not rule out that winds at the top of boundary layer
mix down to the surface. It'll be close. In collaboration and in
coordination with neighboring forecast offices, will issue a SPECIAL
WEATHER STATEMENT to address the strong winds especially taking into
account foliated trees. Northerly wind gusts up around 40 mph over
western and central portions of Southern New England.
Still can not rule out meeting WIND ADVISORY criteria. Some concern
that the synoptic situation will over-achieve with forecast warm
temperatures and deep layer mixing. However, in pushing local tools
to their limits, was not able to achieve gusts in excess of 45 mph.
Thus will hold with a SPECIAL WEATHER STATEMENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...
Chilly. Mixing concludes into evening as winds aloft diminish. High
pressure along with warmer and drier air continue to build into the
region. Clouds erode allowing for mostly clear conditions. Thinking
there will still be a gradient wind thus not thinking a radiational
cooling setup. Somewhat wary of lowest forecast guidance. Nudge a
bit warmer with lows around the mid to upper 40s.
Tuesday...
Return of more seasonable weather. Plenty of sunshine with expected
mostly sunny conditions. Boundary layer mixing up to H85 which will
warm up to around +8-10C. Dry adiabatic, highs in the low to mid 70s
should easily be reached. Considering the mid-May sun, will nudge
temperatures a degree or two higher. Only uncertainty is whether W
wind forecast will be strong enough to hold back sea-breezes along
the coast. Perhaps a tricky coastal-temperature forecast should W
winds become light and a meso-low develops more prominence over the
interior.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
*/ Highlights...
* Warm Wed with highs in the 80s except cooler near the south coast
* Near record highs Thu with lower 90s possible for many locations
* Still rather warm Fri but turning cooler for the weekend
* Other than a low risk for a few t-storms Thu/Fri no real threat of
precipitation until perhaps late in the weekend
*/ Details...
Tuesday night...
Weakening shortwave moves across the region Tue night, probably just
with some mid level cloudiness. Low risk for a brief sprinkle/spot
shower, but dry weather will dominate regardless. Otherwise, low
temps will only drop into the 50 to 55 degree range.
Wednesday...
Some lingering clouds possible in the morning, otherwise expect plenty
of sunshine as upper level ridging takes control of our weather. 850T
rising to around +16C by Wed afternoon with southwest surface winds
and lots of sun should result in an unseasonably warm day. Highs should
reach into the 80s in many locations. Southwest winds will bring in
a modified marine airmass near the south coast, where highs will mainly
be in the 70s with perhaps only upper 60s right on the water. Not
expecting any precipitation on Wed given upper level riding and lack
of forcing.
Thursday...
Near record high temps are anticipated for Thu. Plenty of strong May
sunshine coupled with 850T near +18C and southwest surface winds
should yield a hot afternoon for many locations. Highs will probably
reach the lower 90s in the lower elevations away from the modified
marine airmass near the south coast.
Dry weather expected for the vast majority of Thu. It is possible
that a pre-frontal trough may result in enough convergence with
decent instability for the low risk of a few afternoon/evening
t-storms. However, lack of strong forcing and deep moisture will
make this a low risk at this time.
Friday...
A cold front will move through sometime on Fri, but the cooler air
will lag behind the front. Specific timing of the front is obviously
uncertain this far out, which will have a great impact on high temps.
Based on current guidance feel there is a pretty good shot for highs
reaching into the upper 70s to mid 80s across much of the region.
Dry weather will again dominate, but there is a low risk for a few
t-storms along the front. Again though given the lack of strong synoptic
forcing and deep moisture will only include slight chance pops.
Saturday and Sunday...
Low confidence forecast this far out in time. Latest guidance appears
to allow Canadian high pressure to build into the region Sat, bringing
dry weather and cooler temps. The high may move far enough east by
Sun to allow for some showers in the warm air advection aloft. Again,
low confidence forecast this weekend.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
Today...
Mainly VFR in a broken deck of cloudiness, but some brief MVFR
conditions are possible this morning in showers. These showers
will diminish in areal coverage by afternoon. NW winds gusts of
25 to 35 knots develop later this morning and afternoon with
perhaps some locally higher gusts across the interior.
Tonight...
SCT-BKN low-end VFR cigs dissipating becoming SKC. NW winds diminish
early down to 5 to 10 kts with gusts around 15 kts.
Tuesday...
SCT high clouds around 15-20 kft. NW winds becoming W, remaining 5
to 10 kts with gusts around 15 kts. VFR.
KBOS TAF...
Northwest wind gusts up to 30 knots later this morning and
afternoon.
KBDL TAF...
Northwest winds may gust to between 35 and 40 knots later this
morning and afternoon.
Outlook /Tuesday Night through Friday/...
Tuesday night through Friday...
High confidence in mainly VFR conditions the vast majority of
the time. Low risk for a few t- storms Thu pm and Fri pm.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...
Deep low pressure over the Gulf of Maine slowly pushes E today into
tonight. Wind, wave, and scattered shower activity along the
backside diminishes late today into tonight. Already converted
most Gales to Small Craft Headlines, except across our southwest
most outer-waters.
Outlook /Tuesday Night through Friday/...
Tuesday night through Friday...Moderate to high confidence. Upper
level riding will keep winds and seas generally below small craft
advisory through Friday. However, long southwest fetch may yield
some marginal 5 foot seas Thu night into Fri. Also, some near shore
20 to 25 knot southwest wind gusts are possible Wed and Thu afternoons
with good mixing over the land.
&&
.CLIMATE...
Forecast highs for Thursday are in the lower 90s for many
locations. There is the possibility of setting record high
temperatures. Record high temperatures for Thursday, May 18th
are the following:
Boston.......91 (1936)
Hartford.....90 (1936)
Providence...92 (1936)
Worcester....90 (1906)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ230>237-250-251-254-255.
Gale Warning until 4 PM EDT this afternoon for ANZ256.
&&
SYNOPSIS...Sipprell/Frank
NEAR TERM...Frank/Sipprell
SHORT TERM...Sipprell
LONG TERM...Frank
AVIATION...Sipprell/Frank
MARINE...Sipprell/Frank
CLIMATE...StaffHazardous weather outlook, May 15, 2:20 AM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
320 AM EDT Mon May 15 2017
CTZ002>004-MAZ002>024-026-RIZ001>008-160730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
320 AM EDT Mon May 15 2017
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.
.DAY ONE...Today and Tonight.
There is a low probability for northwest wind gusts up to 50 mph
across western and central Massachusetts as well as northern
Connecticut late this morning and afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ235>237-256-160730-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
320 AM EDT Mon May 15 2017
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-254-255-160730-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
320 AM EDT Mon May 15 2017
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>234-251-160730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Massachusetts Bay and Ipswich Bay-
320 AM EDT Mon May 15 2017
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, May 15, 2:22 AM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Taunton MA
322 AM EDT Mon May 15 2017
CTZ002>004-MAZ002>005-008>012-026-RIZ001-151600-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Chesterfield, Blandford, Amherst,
Northampton, Springfield, Milford, Worcester, Ayer, Foster,
and Smithfield
322 AM EDT Mon May 15 2017
...Strong Possibly Damaging Northwesterly Winds...
Winds will quickly increase out of the northwest this morning and
continue into this afternoon. Sustained around 15 to 20 mph with
gusts around 35 to 40 mph. With foliated trees, such winds could
result in downed tree limbs, trees, even power lines.
Sipprell
Strong Wind, Western Essex
- When
- May 15, 6:25 AM EST to 2:00 PM EST
- Where
- Western Essex forecast zone
- Measured
- 28 kt (32 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
At 627 AM EST, an amateur radio operator reported a tree down on Peabody Road and Mill Street in Middleton. At 1152 AM EST, an amateur radio operator reported a tree down and blocking the road on Brundrett Avenue at Chandler Road.
Strong Wind, Southern Worcester
- When
- May 15, 10:30 AM EST to 2:00 PM EST
- Where
- Southern Worcester forecast zone
- Measured
- 33 kt (38 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
At 1032 AM EST, an amateur radio operator reported a tree down on Southville Road in Southborough.
Strong Wind, Western Norfolk
- When
- May 15, 12:00 PM EST to 2:00 PM EST
- Where
- Western Norfolk forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
At 122 PM EST, an amateur radio operator reported a tree down and partially blocking Elm Street in Franklin.
Strong Wind, Western Franklin
- When
- May 15, 12:05 PM EST to 1:30 PM EST
- Where
- Western Franklin forecast zone
- Measured
- 32 kt (37 mph) measured gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
At 1209 PM EST, an amateur radio operator reported trees and wires down blocking Graves Road at Route 116 in Conway. At 126 PM EST an amateur radio operator reported a tree and wires down on River Road in Leyden.
Strong Wind, Eastern Franklin
- When
- May 15, 12:30 PM EST to 2:40 PM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 32 kt (37 mph) measured gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
There were several reports of trees down. Among the locations were Martindale Road in Bernardston, Cooleyville Road in Wendell, North Leverett Road in Leverett, Richmond Road in Warwick, and Upper Road in Deerfield. A tree was brought down on a house on Hemmingway Road in Leverett.
Strong Wind, Northern Worcester
- When
- May 15, 2:05 PM EST
- Where
- Northern Worcester forecast zone
- Measured
- 33 kt (38 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
At 205 PM EST, an amateur radio operator reported a tree down on Old Westminster Road in Hubbardston.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, May 15, 2017$905,000 · EF0 · 34 events
- Flash Flooding and Hail in Iowa, May 15, 2017$209,000 · 2.5 in hail · 51 events
- Hail and Lightning Strikes in Minnesota, May 15 to 16, 2017$475,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 15, 2017$378,000 · 59 kt wind · 14 events
- Hail and Damaging Winds in Nebraska, May 15, 2017$75,000 · 1 in hail · 13 events
- Damaging Winds in South Dakota, May 15, 20171 injured · $60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 15, 20172.75 in hail · 39 events
- Lightning Strike in Wisconsin, May 15, 2017$60,000 · 1 event
- Hail and Damaging Winds in Wisconsin, May 15, 2017$14,000 · 2.5 in hail · 18 events
- Damaging Wind in Kansas, May 15, 2017$25,000 · 56 kt wind · 1 event
- Flash Flood and Flood in Minnesota, May 15 to 16, 2017$10,000 · 1.5 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 15, 20172.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695185, 695186, 695187, 695182, 695183, 695184.